Possible Link Between Oral Bisphosphonates And Esophageal Cancer
The U.S. Food & Drug Administration (FDA) is reviewing a possible association between esophageal-cancer-lawsuit”>oral bisphosphonates and the development of esophageal cancer. So far, findings from studies looking at the possible bisphosphonate-esophageal cancer link are conflicting, and the FDA has not reached any conclusions.
Oral bisphosphonates, used to treat osteoporosis and other bone diseases, include the drugs Fosamax, Actonel, Boniva, Atelvia, Didronel, and Skelid. These medications can cause problems with the esophagus, such as ulcer and esophagitis, both of which are precursors to cancer. However, the FDA maintains these bisphosphonate side effects are rare if the drugs are prescribed and used as directed.
One of the two largest studies the FDA has reviewed on the subject was published last August and reported no increase in the cancer risk. However, a second study which drew on the same database, published just a month later, found that the risk for esophageal cancer doubled among patients who had 10 or more prescriptions for bisphosphonates or who had taken them for more than 3 years, according to the FDA.
For this reason, the FDA continues to hold the position that the benefits of oral bisphosphonates continue to outweigh their risks. It is advising that physicians instruct patients to carefully follow the directions for taking oral bisphosphonates. The FDA also said there are not enough scientific data at this time to justify endoscopic screenings of patients who are taking oral bisphosphonates without any symptoms of problems.
An FDA advisory panel is scheduled to meet on September 7 to discuss the safety issues surrounding bisphosphonates, which also include an association with atypical thigh fractures and osteonecrosis of the jaw (dead jaw syndrome).
In today’s Drug Safety Communication, the FDA it will continue to evaluate all available data supporting the safety and effectiveness of bisphosphonate drugs and will update the public when more information becomes available.